Ice Storm, Big Bend Area
- When
- January 15, 2:17 PM CST to January 18, 2:17 PM CST
- Where
- Big Bend Area forecast zone
- Reported by
- Other Federal Agency
Big Bend National Park officials reported that the road to Study Butte was iced over.
An upper level storm system over the Desert Southwest, an Arctic airmass, and moisture flowing up from the Gulf of Mexico combined for a record breaking winter storm in west Texas. A combination of snow and sleet across west Texas led to schools starting late or cancelling the school day entirely in many communities.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system over the Desert Southwest, an Arctic airmass, and moisture flowing up from the Gulf of Mexico combined for a record breaking winter storm in west Texas. A combination of snow and sleet across west Texas led to schools starting late or cancelling the school day entirely in many communities. Another result of the winter storms was a record 300 mile closure of Interstate 10 between Fort Stockton and San Antonio. This road closure left motorists and truck drivers stranded in several communities along Interstate 10. Other roads also were closed across west Texas, including U.S. Highway 67 between Marfa and Presidio and U.S. Highway 90 from Sanderson eastward. Numerous accidents were reported throughout west Texas and southeastern New Mexico as a result of the icy roads. Only minor injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 15, 5:59 AM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CST MON JAN 15 2007
.SHORT TERM...
THE COLD FRONT THAT MOVED THROUGH THE MIDLAND/ODESSA AREA ON
FRIDAY HAS FINALLY PUSHED THROUGH TO THE RIO GRANDE DROPPING
TEMPERATURES IN THE DAVIS MOUNTAINS AND THE BIG BEND REGION BELOW
FREEZING. A SECOND SURGE OF COLD AIR WILL MOVE THROUGH THE AREA
TODAY KEEPING HIGH TEMPERATURES FROM THE LOW 20S IN THE NORTHERN
PERMIAN BASIN TO THE LOWER 40S ALONG THE RIO GRANDE. FORECASTED
HIGHS ARE ROUGHLY 8 DEGREES BELOW THE CURRENT LOW RECORD HIGH OF
33. EXTENSIVE CLOUD COVER AND WIND SPEEDS BETWEEN 10 AND 15 MPH
WILL HELP TO KEEP TEMPERATURES DOWN BELOW GUIDANCE. HOWEVER...
GUIDANCE STILL HAS HIGHS IN KMAF TYING THE CURRENT RECORD SO WE
WILL LIKELY STILL BREAK THAT RECORD TODAY.
AS THE COLD AIR DEEPENS TO THE SOUTH OF THE PECOS...A 160KT PLUS
JET WILL ENHANCE SEVERAL SHORTWAVES PROPAGATING THROUGH THE AREA
TO CREATE A SIGNIFICANT CHANCE OF SNOW AND FREEZING PRECIPITATION
TONIGHT. THE PRECIPITATION WILL LIKELY START OUT AS FREEZING RAIN
AND SLEET BEFORE THE COLD AIR DEEPENS AND THE PRECIP BECOMES ALL
SNOW LATE TONIGHT INTO TOMORROW. THE MAIN AREA TO BE AFFECTED
INCLUDES THE LOWER TRANS-PECOS...DAVIS MOUNTAINS...THE MARFA
PLATEAU...AND THE BIG BEND. THE SNOW IS EXPECTED TO CONTINUE IN
THIS AREA THROUGH WEDNESDAY MORNING AND ACCUMULATE TO A DEPTH OF
4 TO 8 INCHES. THUS...THIS AREA HAS BEEN INCLUDED IN A WINTER
STORM WATCH BEGINNING AT MIDNIGHT TONIGHT AND CONTINUING THROUGH
WEDNESDAY MORNING.
.LONG TERM...
SOFTWARE PROBLEMS EARLIER THIS MORNING COMPLICATED AN ALREADY
COMPLICATED WINTER WEATHER SITUATION...THUS THIS WILL BE BRIEF.
SNOWS ARE FORECAST TO PERSIST OVER THE BIG BEND...DAVIS
MOUNTAINS... MARFA PLATEAU...AND TRANS PECOS WHERE MID
TROPOSPHERIC FRONTOGENESIS INCREASES IN RESPONSE TO THE
AFOREMENTIONED EMBEDDED JET DYNAMICS. MODEL SOUNDINGS ACROSS THIS
AREA SUPPORT A MIX OF SLEET AND SNOW INITIALLY TUESDAY
MORNING...WITH TRANSITION TO SNOW AS THE COLUMN COOLS FURTHER.
ISENTROPIC UPGLIDE WILL MAINTAIN A SUPPLY OF MOISTURE ACROSS THIS
AREA...WITH 3 TO 4 G/KG MIXING RATIO VALUES INDICATED IN THE NAM
285 TO 295K ISENTROPIC SURFACE PROGS. THE FORCING AND MOISTURE
SUPPORT A QPF FORECAST PRETTY CLOSE TO A BLEND OF THE HPC AND
WGRFC QPF PROGS...THUS KEEPING THE AXIS OF HEAVIEST QPF ALONG A
LINE ROUGHLY FROM PRESIDIO EAST TO DRYDEN. AFTER ACCOUNTING FOR
SOME MELTING...STORM TOTAL AMOUNTS OF 4 TO 8 INCHES IS LIKELY
BEFORE DECREASING DYNAMICAL SUPPORT ENDS THE SNOW FROM WEST TO
EAST WEDNESDAY MORNING. WOULD NOT BE AT ALL SURPRISED TO HEAR OF
AMOUNTS OVER 10 INCHES ACROSS THE EAST SLOPE OF THE CHISOS BY THE
TIME THIS EVENT IS OVER WITH.
FARTHER NORTH...THE THREAT OF SIGNIFICANT ACCUMULATING SNOWS WILL
BE LESS GIVEN LESS FAVORABLE CONDITIONS. HOWEVER...AREAS ALONG
AND SOUTH OF I-20 MAY PICK UP ANYWHERE FROM UNDER AN INCH NEAR
I-20 TO NEAR 4 INCHES ALONG I-10. CONFIDENCE HERE IS NOT HAS HIGH
IN ACCUMULATING SNOWS MEETING WARNING THRESHOLDS...AND A WINTER
WEATHER ADVISORY MAY BE NEEDED FOR THESE AREAS TUESDAY.
TEMPERATURES WILL REMAIN QUITE COLD TUESDAY AND WEDNESDAY BEFORE
MODERATING SOME THURSDAY. UNDERCUT GUIDANCE ACROSS THE SOUTH
WEDNESDAY AND THURSDAY AS SENSIBLE HEATING WILL BE EATEN UP BY
MELTING SNOWS.
ANOTHER ROUND OF PRECIP IS EXPECTED TOWARD THE END OF THE WEEK AS
ADDITIONAL SHORTWAVE ENERGY INTERACTS WITH INCREASING MOIST
ISENTROPIC UPGLIDE. GIVEN MODEL UNCERTAINTIES AND THE EXIGENCY OF
THE UPCOMING WINTER EVENT...HAVE STAYED CLOSE TO THE GFS FROM
THURSDAY THROUGH EARLY NEXT WEEK. LATER SHIFTS WILL PROVIDE
ADDITIONAL DETAIL AS NEEDED.
NOTE TO MEDIA PARTNERS...THE NWS DOES NOT HAVE INFORMATION ON ROAD
CONDITIONS ACROSS WEST TEXAS OR SOUTHEASTERN NEW MEXICO. THOSE
INTERESTED IN ROAD CONDITIONS MAY WANT TO CALL THE NM DOT ON
800.432.4269 OR THE TX DOT ON 800.452.9292. ADDITIONAL INFO CAN BE
FOUND ON THE TXDOT WEBPAGE AT /LOWER CASE/
HTTP://WWW.DOT.STATE.TX.US/TRAVEL/ROADCONDITIONS.HTM
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 24 20 33 24 / 10 10 20 20
CARLSBAD NM 29 21 35 22 / 10 10 10 20
DRYDEN TX 31 27 30 24 / 20 40 70 60
FORT STOCKTON TX 26 22 30 23 / 10 20 60 40
GUADALUPE PASS TX 36 16 26 15 / 10 10 10 20
HOBBS NM 29 16 35 23 / 10 10 10 20
MARFA TX 42 20 27 19 / 10 30 50 30
MIDLAND INTL AIRPORT TX 24 19 32 22 / 10 10 20 20
ODESSA TX 25 20 33 21 / 10 10 20 20
WINK TX 28 22 34 25 / 10 10 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WINTER STORM WATCH FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
FOR THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
MOUNTAINS AREA...MARFA PLATEAU...PECOS...TERRELL.
&&
74/70HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 AM CST MON JAN 15 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 419 AM CST MON JAN 15 2007 /319 AM MST MON JAN 15 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY MORNING FOR THE DAVIS MOUNTAINS...THE MARFA AND STOCKTON PLATEAUS...THE LOWER TRANS-PECOS...AND THE BIG BEND REGION. FREEZING RAIN AND SLEET WILL BEGIN TO AFFECT THESE AREAS LATE TONIGHT BEFORE COLD AIR DEEPENS AND SNOW BEGINS TO FALL. THIS LIGHT COATING OF ICE WILL MAKE DRIVING ON AREA ROADS HAZARDOUS. BRIDGES AND OVERPASSES WILL LIKELY FREEZE OVER FIRST. USE CAUTION WHEN DRIVING IN THESE LOCATIONS OVER THE NEXT TWO DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLEET WILL BEGIN FALLING IN THE DAVIS MOUNTAINS...THE MARFA AND STOCKTON PLATEAUS...THE LOWER TRANS-PECOS...AND THE BIG BEND REGION LATE TONIGHT AND CONTINUE...TURNING TO SNOW AS THE COLD AIR DEEPENS EARLY THIS MORNING. FOUR TO EIGHT INCHES OF SNOW IS EXPECTED ACROSS THIS AREA THROUGH WEDNESDAY MORNING...WITH THE HIGHEST AMOUNTS EXPECTED IN THE CHISOS MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
4 winter storm, 3 ice storm, 1 heavy snow. Local standard time, as filed.
Big Bend National Park officials reported that the road to Study Butte was iced over.
U.S. Highway 67 was closed between Marfa and Presidio because of snowpacked and icy conditions.
U.S. Highway 67 was closed between Marfa and Presidio due to icy and snowpacked conditions.
U.S. Highway 90 between Sanderson and Del Rio was closed due to icy conditions.
One quarter of an inch of ice covered surfaces across Seminole.
Interstate 10 was closed between Fort Stockton and San Antonio due to icy and snowpacked conditions.
The Pecos Enterprise reported several accidents due to snow and ice on roads in and around Pecos. In addition...Balmorhea Independent School District cancelled classes on Wednesday, January 17th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13076, 13099, 13108, 13114, 13115, 13077, 13089, 13112.